Clinical Review

Lesson of the week: cyclosporin treatment for ulcerative colitis complicated by fatal pneumocystis carinii pneumonia

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7077.363 (Published 01 February 1997) Cite this as: BMJ 1997;314:363
  1. Virginia A Quan, registrar in nephrology and general medicineaa,
  2. Brian P Saunders, senior registrar in gastroenterology and general medicinea,
  3. Brendan H Hicks, consultant in endocrinology and general medicinea,
  4. Gordon E Sladen, consultant in gastroenterology and general medicinea
  1. a Department of Medicine Lewisham Hospital London SE13 6LH
  1. Correspondence to: Dr V A Quan Department of Renal Medicine, Renal Unit, Guy's Hospital, London SE1 9RT.
  • Accepted 12 November 1996

Introduction

Since its introduction in the 1970s cyclosporin has become the mainstay of treatment for organ rejection in transplantation. Recently, several studies have assessed its potential for treating inflammatory bowel disease. Although of limited benefit in Crohn's disease, cyclosporin seems to induce remission in about 50% of patients with exacerbations of ulcerative colitis that are unresponsive to intravenous steroids.1 2 3 In transplant recipients treated with cyclosporin Pneumocystis carinii pneumonia is one of the early infective complications. Co-trimoxazole is effective in preventing this and is routinely prescribed during the first three to six months of immunosuppressive treatment. The doses of cyclosporin and steroids now used in acute ulcerative colitis are similar to those used in organ transplantation. Despite this, the use of co-trimoxazole as prophylaxis has not been adopted by gastroenterologists and is not included in any of the regimens described for the treatment of inflammatory bowel disease with cyclosporin. We report a case of fatal P carinii pneumonia arising one month after the start of cyclosporin treatment for ulcerative colitis, and we suggest that P carinii prophylaxis should always be considered when high dose cyclosporin is combined with steroids.

Case report

A 63 year old man was admitted to hospital with a two month history of bloody diarrhoea, weight loss, and fever. Plain abdominal radiography indicated pancolitis; sigmoidoscopy showed a severely inflamed rectal mucosa. Blood and stool …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe